Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 128, NWS Amarillo, TX

May 29, 2021Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 2021, 10:41 PM CDT for Cimarron County, Oklahoma. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2021, 10:41 PM CDT (03:41 UTC)
Expired
May 29, 2021, 11:45 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 194 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:47 PM CDTHAIL 2.758 Nw Boise City, OKCORRECTS PREVIOUS REPORT 7 N OF FELT TO BE 8 NW OF BOISE CITY. LATE REPORT OF BASEBALL SIZE HAIL, WITH TIME ESTIMATED FROM RADAR.
May 29, 10:51 PM CDTHAIL 0.7511 N Boise City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 7:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS54 KAMA 300341
SVRAMA
OKC025-300445-
/O.NEW.KAMA.SV.W.0128.210530T0341Z-210530T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1041 PM CDT Sat May 29 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  North central Cimarron County in the Panhandle of Oklahoma...

* Until 1145 PM CDT.

* At 1041 PM CDT, a severe thunderstorm was located 8 miles 
  northwest of Boise City, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  north central Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3680 10271 3690 10269 3695 10234 3673 10237
TIME...MOT...LOC 0341Z 276DEG 7KT 3685 10266 

HAIL...1.25IN
WIND...60MPH
 
$$

Bieda
2 follow-up statements
601 
WWUS54 KAMA 300400
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1100 PM CDT Sat May 29 2021

OKC025-300445-
/O.CON.KAMA.SV.W.0128.000000T0000Z-210530T0445Z/
Cimarron OK-
1100 PM CDT Sat May 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTH CENTRAL CIMARRON COUNTY...

At 1058 PM CDT, a severe thunderstorm was located 9 miles north of
Boise City, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of north
central Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3680 10271 3690 10269 3695 10234 3673 10237
TIME...MOT...LOC 0358Z 271DEG 9KT 3685 10257 

HAIL...1.75IN
WIND...60MPH
 
$$

Bieda
462 
WWUS54 KAMA 300419
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1119 PM CDT Sat May 29 2021

OKC025-300445-
/O.CON.KAMA.SV.W.0128.000000T0000Z-210530T0445Z/
Cimarron OK-
1119 PM CDT Sat May 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTH CENTRAL CIMARRON COUNTY...

At 1119 PM CDT, a severe thunderstorm was located 9 miles northwest
of Boise City, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3680 10271 3690 10269 3695 10234 3673 10237
TIME...MOT...LOC 0419Z 239DEG 7KT 3684 10263 

HAIL...1.00IN
WIND...60MPH
 
$$

TLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:27 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 29, 6:27 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
627 PM CDT Sat May 29 2021

.UPDATE...Thunderstorms have struggled to develop in eastern New
Mexico, and the forward progress of activity in southeastern
Colorado has also been slow as they approach the Oklahoma
Panhandle. Given slower trends, and increasing cloud cover across
the southern Panhandles with drizzle and showers, have updated
weather, temperature and cloud grids to account for ongoing
trends. The window for any severe thunderstorm activity is
shortening as daytime heating is lost, and activity with favorable
dynamics strongly favors the western Oklahoma Panhandle. Based
upon forward speed and motion of storms in Las Animas and Baca
County, it is anticipated that activity will arrive in Cimarron
County around 7 PM to 9 PM. If these storms arrive earlier, severe
weather is favored, any later and the concern quickly changes over
to primarily heavy rainfall as a result of slow forward progress.
The rest of the forecast remains on track, though updates could
occur through the night once a potential storm complex forms based
upon latest higher resolution guidance during the overnight hours.

Bieda

&&

.AVIATION...00Z TAFs...MVFR conditions are being observed at KAMA
and could deteriorate to IFR as moisture continues to increase
across the area. These IFR conditions will eventually overspread
KDHT and KGUY around 30/06Z - 30/12Z, with some uncertainty as to
the cause being showers or incoming thunderstorms. Either which
way, heavier rainfall is progged for the northern terminals with
LIFR to IFR conditions possible in the heaviest shower and
thunderstorm activity AFT 30/12Z for KDHT and KGUY. The slow
forward progress of showers and thunderstorms presents uncertainty
as to how quickly they will arrive at KAMA, though the latest
guidance supports light rain fall at this terminal through 30/18Z
and heavier activity arriving AFT 30/18Z. Have opted not to
prevail thunderstorms at this time, as instability is in question.
It is expected that restricting conditions due to CIG and WX will
continue through the end of the forecast period and beyond.

Bieda

&&

.PREV DISCUSSION... /Issued 405 PM CDT Sat May 29 2021/

SHORT TERM...Tonight through Sunday Night...

Stout cap in place over the region continues to produce
significant MLCIN of 150 to 300 and other than the far NW and
perhaps far W. This CIN is expected to keep mountain convection
from maintaining very far into the CWA with given weak forcing.
That said, a couple severe supercell thunderstorms may roll into
the far NW Panhandles before hitting the wall and these could
produce large hail up to around 2 inches and there is a low
possibility of an isolated tornado as well. A very moist stable
layer will once again develop overnight, but moisture depth is
expected to increase above the SFC based cap enough to allow for
some elevated CAPE to develop across the NW. This is expected to
continue to lead to potential for storms mainly in the NW
Panhandles as S/WVs move across the area and upper level
diffluence increases in advance of the developing upper trough in
the WRN US. POP blends continue to run pretty high tonight in the
highly capped SE half and it seems like this may be more of a
reflection of very light rain or drizzle below the strong cap in
these areas as moisture advects into an already saturated low
level airmass and SE upslope flow does the rest.

Upper support for thunderstorms and heavy rainfall increase
significantly on Sunday in advance a deep upper trough in AZ and
NRN Mexico. An area of upper diffluence will develop across the
north and slowly sink south through the day as S/WVs rotate around
the low and across the area. H85 theta-e advection will continue
from the S and SE and significant H7 theta-e advection is forecast
to develop from the SW, especially after 18Z. This leads to PWATs
increasing to well above normal values through Sun night. It
seems one of two scenarios will play out at this point and it is
difficult to say which given models are split. 1) Ongoing TSTMs
in the NW Panhandles will slowly sink south across the CWA through
the day providing a threat for severe storms and heavy rainfall.
2) If these storms and associate outflow do not develop, a robust
thunderstorm complex will likely develop across NM and move across
the area in late aftn into early evening. Both scenarios will
lead to locally heavy rainfall, but 2 likely would produce a
greater severe threat and higher rainfall rates given a little
more potential for SFC based convection. Hodographs are impressive
tomorrow with strong deep layer shear (0-6 km bulk shear of
40-60) aided by 90 kt jet streak, but it appears the stable low
levels may remain with only elevated CAPE available to storms for
all but perhaps the SW which has greatest potential to become SFC
based. MU CAPE reaches 2000-3000 in more agressive models across
the SW TX Panhandle. Given the slower timing of the TSTM events
and potential for scenario 2 to verify, SPC has expected the SLT
risk to cover most of the SW half of the area on Sunday and all
but the far NE is included in a marginal. We will know a lot more
once we see the overnight play out and if there is a morning
complex in the NW, but bottom line is widespread storms with
potential for heavy rainfall and possibly severe wind/hail remain
in play for Sunday and Sunday night.

Gittinger

LONG TERM...Monday through Friday

Closed upper low over the southwestern states with shortwave
ridging across West Texas and the Panhandles early next week.
Perturbations within the southwesterly flow aloft across the
Panhandles will help to trigger further convection Monday through
Tuesday. The main axis of the upper trough from the central Plains
states into the southwestern states Monday through Tuesday will
keep an active pattern going early next week before the upper
system shifts eastward by the middle of next week. Northwesterly
flow aloft behind the departing longwave trough will allow for
northwesterly flow convection to propagate southeastward off the
higher terrain and mountains of northern New Mexico and southern
Colorado late Wednesday and again late Thursday and late Friday.
Upper high builds builds over the Great Basin region during the
latter half of next week.

Cold front pushes east and south away from the forecast area
Monday through Tuesday as surface ridge builds down into the
Panhandles. Surface ridge moves away from the forecast area by the
middle of next week as surface low pressure develops to the lee of
the Rockies across eastern Colorado and eastern New Mexico during
the latter half of next week. The moist southeasterly upslope
surface flow early next week will transition to southerly and
southwesterly during the latter half of next week.

Precip Water values early next week around an inch to around an
inch and a third are well over the 90th percentile for Amarillo
for late May and early June. The threat still exists for heavy
rainfall and potential localized flooding from some of the
stronger storms mainly Monday and Monday night but possibly
Tuesday and Tuesday night as well. Although confidence is somewhat
low at this time, there may be a point by early next week where
a Flood or Flash Flood Watch may possibly be needed for parts of
the forecast area.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98/89
Hazardous weather outlook, May 29, 2:48 PM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Sat May 29 2021

OKZ001>003-TXZ001>020-317-301200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Sat May 29 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible mainly this evening across the
far western and northwestern Texas and Oklahoma Panhandles. Some
storms may become severe over western and central sections of the
area, with large hail and damaging winds the primary hazards.
However, an isolated tornado cannot be ruled out across the far
western Oklahoma Panhandle early this evening. In addition, the
strongest storms will be capable of producing heavy rainfall,
which may lead to flooding or flash flooding mainly across the
western and central Oklahoma Panhandle as well as the northwest
and north central Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Sunday through Wednesday evening. Some storms will
have the potential to become strong to severe across much of the
Texas Panhandle Sunday afternoon and evening, with large hail and
damaging winds the primary hazards. In addition, the strongest
storms on Sunday and Memorial Day will be capable of producing
heavy rainfall, which may lead to flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation this evening and again Sunday and Monday.

Schneider

In the hours before

Local storm report, May 29, 9:28 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
928 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BLACK MESA PARK         36.85N 102.88W
05/29/2021  M2.00 INCH       CIMARRON           OK   STORM CHASER

            LARGEST HAIL STONES FOUND WERE 2 INCHES WITH
            ACCUMULATING HAIL. REPORT RECEIVED VIA
            SOCIAL MEDIA.

&&

MUSCHA
Local storm report, May 29, 9:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             6 N KENTON              36.99N 102.97W
05/29/2021  E2.50 INCH       CIMARRON           OK   PUBLIC

            LATE REPORT RECEIVED VIA SOCIAL MEDIA WITH
            PICTURE AT 9:25 PM.

&&

MUSCHA
Local storm report, May 29, 9:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
949 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             5 NE BLACK MESA PARK    36.90N 102.82W
05/29/2021  M2.50 INCH       CIMARRON           OK   TRAINED SPOTTER

            REPORT RECEIVED AT 9:40 PM. TIME ESTIMATED
            BASED ON RADAR.

&&

MUSCHA
Local storm report, May 29, 9:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
954 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TORNADO          7 E BLACK MESA PARK     36.85N 102.76W
05/29/2021                   CIMARRON           OK   STORM CHASER

            MULTIPLE REPORTS OF LARGE TORNADO ON THE
            GROUND. TORNADO WAS REPORTED AS OF 9:47 PM
            AND CONTINUES AS OF REPORT.

&&

MUSCHA
Local storm report, May 29, 10:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1010 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TORNADO          7 E BLACK MESA PARK     36.85N 102.76W
05/29/2021                   CIMARRON           OK   STORM CHASER

            CORRECTS PREVIOUS TORNADO REPORT FROM 7 E
            BLACK MESA PARK. MULTIPLE REPORTS OF LARGE
            TORNADO ON THE GROUND. TORNADO WAS REPORTED
            AS OF 9:47 PM AND ENDED AT 10:02 PM.

&&

MUSCHA
Local storm report, May 29, 10:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 PM CDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TORNADO          12 NW BOISE CITY        36.85N 102.66W
05/29/2021                   CIMARRON           OK   STORM CHASER

            ANOTHER LARGE TORNADO HAS TOUCHED DOWN
            DAMAGE AT 10:08 PM. POWER FLASHES WERE NOTED
            WITH THIS TORNADO. TORNADO ONGOING AT TIME
            OF REPORT.

&&

MUSCHA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:45 PM CDTTornado Warning Tornado observedConsiderable damage threatAMACimarron45 min
May 29, 8:27 PM CDTTornado WarningAMACimarron48 min
May 29, 9:05 PM CDTTornado Warning Tornado observedAMACimarron55 min
May 29, 9:51 PM CDTTornado Warning Tornado observedConsiderable damage threatAMACimarron54 min
May 29, 11:48 PM CDTSpecial Weather StatementAMACimarron27 min
May 30, 12:04 AM CDTSpecial Weather StatementAMACimarron56 min
May 30, 1:03 PM CDTSpecial Weather StatementAMABeaver42 min
May 30, 1:19 PM CDTSevere Thunderstorm WarningAMABeaver26 min
May 30, 2:27 PM CDTFlood WatchAMABeaver, Cimarron, Texas17 hr
May 30, 3:35 PM CDTSpecial Weather StatementAMACimarron25 min
May 30, 4:35 PM CDTTornado Warning Tornado observedAMACimarron40 min
May 30, 5:08 PM CDTTornado Warning Tornado observedAMACimarron28 min
May 30, 5:14 PM CDTSevere Thunderstorm WarningAMACimarron61 min
May 30, 5:35 PM CDTSevere Thunderstorm WarningAMACimarron55 min
May 30, 5:39 PM CDTTornado Warning Tornado observedAMACimarron51 min
May 30, 5:49 PM CDTTornado WarningAMACimarron41 min
May 30, 6:14 PM CDTTornado Warning Tornado observedAMACimarron46 min
May 30, 6:26 PM CDTTornado WarningAMACimarron21 min
May 30, 6:46 PM CDTAreal Flood AdvisoryAMACimarron4 hr
May 30, 6:54 PM CDTTornado WarningAMACimarron51 min
May 30, 6:58 PM CDTTornado WarningAMACimarron47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.